Contaminated heparin not given to NZ patients
Contaminated heparin product not given to New Zealand patients
23 April 2008
New Zealanders who were given the intravenous medication, heparin, can be reassured contaminated products found overseas have not been supplied to the New Zealand market.
Dr Stewart Jessamine, Medsafe Interim Manager says: " Medsafe has worked closely with the FDA to manage the risk of contaminated heparin products. I can reassure patients given intravenous heparin for clotting disorders in New Zealand that we are confident that no contaminated products have been distributed in this country and that the benefits of using these products far outweigh the risk of contamination".
In February 2008, the United States FDA advised Medsafe that it was investigating the safety of heparin products. This followed a number of reports in the United States of serious allergic-type reactions and very low blood pressure occurring in patients who had been give a particular brand of heparin injection during kidney dialysis or heart bypass surgery. The manufacturer of this brand of heparin had voluntarily recalled batches of their product from the United States and other countries in January.
In response to the FDA notification Medsafe contacted the distributors of injectable heparin products in New Zealand and clinicians in dialysis units to determine whether the suspect brand of heparin was available in this country, and if there had been any reports of similar side effects to those seen in the United States. This investigation found the brand in question was not used in New Zealand and that there were no problems with allergic type reactions to heparin occurring in dialysis units.
The FDA later contacted Medsafe with information that it had identified a contaminant substance within the suspect brand of heparin and provided New Zealand with the specifics of two tests that could be used to detect this substance. Medsafe subsequently contacted a New Zealand based company involved in processing the raw ingredients (these are further purified by other manufacturers of heparin products) to ensure that it was using the FDA tests on the raw ingredients it received and the processed material it exported.The company reported that some of the raw ingredients it received from China were positive for the contaminant and Medsafe reported these findings on to the FDA.
So far, testing of the finished products being supplied to patients in New Zealand indicates that these products are free from contamination.
Dr Jessamine says the requirement, introduced by the FDA and other medicines regulators, for manufacturers of heparin products to conduct testing to detect this contaminant, gives Medsafe confidence that all future imports of heparin products will be free from this problem.
Medsafe also asked the National Pharmacovigilance Centre at the University of Otago to review New Zealand's adverse reactions database for reports of allergic-type reactions to heparin and to urgently report any cases it receives to Medsafe. Clinicians working for DHBs in the field of intensive care and renal dialysis were also contacted and advised of the FDA findings and encouraged to report any unusual adverse reactions to heparin to the national centre. No reports of the serious side effects seen in the United States with heparin were identified from either the national data base or the DHBs.
The current absence of significant reports of adverse reactions to heparin in New Zealand increases Medsafe's confidence that none of the contaminated heparin has been distributed in New Zealand. Medsafe will continue to work with the New Zealand importers and distributors of heparin to ensure that supplies remain safe and free from contaminants, Dr Jessamine says.